Alert archive / Minnesota / Freeze Warnings in 2024
Freeze Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at Apr 18, 2024, 2:01 PM CDT for 29 counties in Minnesota; 6 counties in Wisconsin. It took effect at Apr 19, 2024, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2024, 2:01 PM CDT (19:01 UTC)
- In effect from
- Apr 19, 2024, 1:00 AM CDT
- Expired
- Apr 19, 2024, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
All 35 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WWUS73 KMPX 181901 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 201 PM CDT Thu Apr 18 2024 MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-191300- /O.NEW.KMPX.FZ.W.0001.240419T0600Z-240419T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Litchfield, Chippewa Falls, St Peter, St James, Shakopee, Owatonna, Durand, Chanhassen, Montevideo, Eau Claire, Granite Falls, Victoria, Redwood Falls, Stillwater, Blaine, Albert Lea, Le Sueur, Faribault, Hastings, River Falls, Fairmont, Willmar, Hudson, Hutchinson, Red Wing, Gaylord, Waseca, Monticello, Chaska, Mankato, Menomonie, Blue Earth, Madison, St Paul, New Ulm, Minneapolis, and Olivia 201 PM CDT Thu Apr 18 2024 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota and west central Wisconsin. Locations within the urban core of the Twin Cities metro will likely remain slightly above freezing. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions could damage or kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ETA
2 follow-up statements
097 WWUS73 KMPX 190713 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 213 AM CDT Fri Apr 19 2024 MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-191300- /O.CON.KMPX.FZ.W.0001.000000T0000Z-240419T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Waseca, Victoria, River Falls, Menomonie, Granite Falls, Shakopee, Faribault, Chippewa Falls, Monticello, Litchfield, St Peter, St Paul, Fairmont, Willmar, Albert Lea, Red Wing, Chanhassen, Hastings, New Ulm, Durand, Blue Earth, Hutchinson, Minneapolis, Chaska, Montevideo, Olivia, Le Sueur, Redwood Falls, Madison, Stillwater, Mankato, Owatonna, Eau Claire, Hudson, Blaine, St James, and Gaylord 213 AM CDT Fri Apr 19 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota and west central Wisconsin. Locations within the urban core of the Twin Cities metro will likely remain slightly above freezing. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions could damage or kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JPC
073 WWUS73 KMPX 191300 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 800 AM CDT Fri Apr 19 2024 MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-191400- /O.EXP.KMPX.FZ.W.0001.000000T0000Z-240419T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Redwood Falls, Montevideo, Gaylord, St James, Faribault, Red Wing, New Ulm, Victoria, Stillwater, St Paul, Shakopee, Monticello, Hutchinson, Hastings, Willmar, Granite Falls, Litchfield, Minneapolis, Blaine, Fairmont, Madison, Eau Claire, Durand, Chaska, Le Sueur, Hudson, Chippewa Falls, Olivia, St Peter, Albert Lea, Waseca, Blue Earth, Mankato, Menomonie, Owatonna, Chanhassen, and River Falls 800 AM CDT Fri Apr 19 2024 ...FREEZE WARNING HAS EXPIRED... $$ Borghoff
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Apr 18, 12:23 PM CDT, 1 hour 38 minutes earlier. Its key messages:
- Some frost concerns tonight, but winds will act against a widespread frost
- Breezy and cool through the remainder of the week.
Area forecast discussion, Apr 18, 12:23 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1223 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - Some frost concerns tonight, but winds will act against a widespread frost - Breezy and cool through the remainder of the week. && .DISCUSSION... Issued at 307 AM CDT Thu Apr 18 2024 Light rain associated with an elevated area of deformation over Iowa has spread up to near/just north of I-90 early this morning. A few light sprinkles could make it as far north as the Twin Cities metro later this morning, but slightly drier air to the north will inhibit much further northward progress. Otherwise this activity will push into western and southwestern Wisconsin by early afternoon and clear out of our area. Meanwhile a sheared mid-level upper wave will interact with cold air advection and a slightly unstable low-level airmass over western and central Minnesota later this afternoon. CAMs guidance suggests some scattered shallow convective showers/snow showers across this area later today which seems reasonable given the set up. The moist/unstable layer is quite shallow though, so any precip should be very scattered and light. A large area of high pressure over Canada will maintain a cooler-than-average airmass across the region through the end of the week. This will bring temperatures slightly below freezing starting tonight, which could lead to some patchy frost concerns. After coordination with surrounding WFOs and state climatologists, we've decided to start issuing frost/freeze products a bit earlier than usual due to the warm winter and resulting earlier growing season. However, winds tonight may be high enough to prevent much widespread frost, so we will hold off on any frost advisories for now. This cooler and breezy pattern will continue through Saturday with highs in the 40s and lows in the lower 30s. We'll then rebound to near/slightly above average temperatures heading into Sunday and the start of the work week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1219 PM CDT Thu Apr 18 2024 The main question for the period will be the persistent of lower-mid level cloud cover evident in satellite imagery pushing southeast across the region. SCT/BKN 040-060 is likely through this afternoon before we see clearing of the agitated cumulus during the evening. Winds will remain 260-290 at around 10-15kts, with gusts to 25-28kts possible through around 00z before falling off overnight. Further gusts of 25-28kts are possible towards the end of the period during the daylight hours on Friday. KMSP...The main decision point was whether to go prevailing SCT050 and TEMPO BKN050 or vice versa. Given upstream observations, went prevailing SCT050 as confidence is higher in staying SCT than maintaining a BKN CIG. /OUTLOOK FOR KMSP/ SAT...VFR. Wind NW 10-15G20-25kts. SUN...VFR. Wind W 10-15kts. MON...VFR early, then chc MVFR/-SHRA. Wind S 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH AVIATION...TDH
Hazardous weather outlook, Apr 18, 3:43 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 343 AM CDT Thu Apr 18 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 190845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 343 AM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Freeze Warnings in Minnesota, 2024Freeze Warnings in Wisconsin, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.